Objective: To evaluate the incidence of cross anticonvulsant hypersensitivity syndrome (AHS) between phenytoin (PHT) and carbamazepine (CBZ) in hospitalized patients.
Method: Retrospective chart review about the cross AHS was retrieved from pharmacy adverse drug reaction program from 1998 to 2002 in a 450-bed teaching hospital.
Main outcome measures: AHS was defined as the appearance of at least two symptoms with the first anticonvulsant drug (ACD). Cross AHS was considered if after withdrawal of a first ACD because of hypersensitivity symptoms, a new episode with similar or new symptoms appeared after exposure to a second ACD. The following symptoms were considered- rash, fever, hepatotoxicity, lymphadenopathies or hematological disturbances.
Results: Cross AHS between PHT and CBZ was observed in nine cases (45). After the cross-reaction event, four of them were treated with valproic acid, two with vigabatrin, two with phenobarbital and one with no treatment without developing further AHS.
Conclusions: AHS is a severe complication of aromatic ACD that can compromise the future choice of therapy. Because of the high incidence of clinical cross-reaction between these two drugs, non-aromatic ACD alternatives, must be considered.